Maine, 2012

Flood in Maine, March 22, 2012

March 22, 2012 · NWS CAR · 1 event in 1 county or zone

Several days of record warmth rapidly melted snow across Aroostook county while weakening the river ice. The rising river levels caused the ice to move and jam in spots during the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several days of record warmth rapidly melted snow across Aroostook county while weakening the river ice. The rising river levels caused the ice to move and jam in spots during the 22nd. Ice jam flooding developed along the Aroostook River during the early morning of the 22nd then continued through the afternoon while ice moved along the river. Ice jam flooding briefly occurred at both Masardis and Washburn though the jams quickly released. Minor flooding of Russell Road...which borders the river...was reported at Fort Fairfield. The bridge crossing the Aroostook River at Fort Fairfield was also closed for several hours when ice reached the bottom of the bridge. The ice at Fort Fairfield released during the late afternoon of the 22nd with falling river levels thereafter. The flooding during the 22nd was generally considered minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 22, 2:19 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 22, 2:19 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
319 AM EDT THU MAR 22 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON. COOLER HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON FRIDAY UNDER A BRISK
NORTHWEST WIND.
&&

.NEAR TERM /THROUGH TONIGHT/...
ONE LAST DAY OF RECORD HIGHS ON TAP FOR NORTHERN MAINE TODAY...

TEMPERATURES WILL REACH THE LOW 70S TOWARDS THE CROWN OF MAINE BY
MIDDAY BEFORE A COLD FRONT COOLS THINGS OFF LATER IN THE DAY. DOWN
EAST WILL GET A FULL DAY OF HEATING AND AGAIN REACH AS HIGH AS THE
LOW 80S AS THE COLD FRONT WILL NOT ARRIVE UNTIL LATE AFTERNOON.
THERE IS NOT MUCH MOISTURE WITH THE FRONT AND WILL NOT GO HIGHER
THAN CHANCE POPS AND SCATTERED SHOWERS. ATTM...NOCTURNAL TSTMS ARE
MOVING ACROSS ONTARIO WITH THE FRONT.  HAVE ADDED ISOLD TSTMS FOR
SOUTHERN/CENTRAL AROOSTOOK AND NORTHERN PISCATAQUIS/PENOBSCOT
COUNTIES FOR THURSDAY AFTERNOON...AS FAR SOUTH AS MILLINOCKET.
CAPE VALUES ARE EXPECTED TO BE AROUND 500 TO 800 J/KG WITH SOME
DECENT INSTABILITY ALOFT FROM H700 TOWARDS H400. HOWEVER...WILL
NEED PEAK AFTERNOON HEATING TO OVERCOME A WARM LAYER FROM H850 TO
H700. ANY STORMS ARE EXPECTED TO DISSIPATE AS THEY MOVE INTO DOWN
EAST BY EVENING. AS A RESULT...DO NOT HAVE ANY POPS FOR BANGOR AT
THIS TIME.

SKIES WILL QUICKLY CLEAR TONIGHT AND MUCH DRIER AND COOLER AIR
WILL FILTER INTO THE STATE FROM NORTH TO SOUTH. BY LATE
TONIGHT...TEMPERATURES WILL BE IN THE MID 30S IN THE CROWN TO LOW
40S DOWN EAST.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE CENTERED OVER CENTRAL CANADA WILL BUILD ACROSS THE
REGION ON FRIDAY UNDER A BRISK NORTHWEST WIND. MUCH COOLER FOR
FRIDAY BUT STILL TEMPERATURES ABOVE NORMAL FOR THIS YEAR. HIGH
PRESSURE RIDGE WILL CREST OVER THE STATE ON SATURDAY. USED A BLEND
OF THE GUIDANCE FOR TEMPERATURES.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN FAIRLY GOOD AGREEMENT WITH LOW PRESSURE FROM THE
SOUTHEAST MOVING OFF THE MID ATLC COAST AS A STRONG COLD FRONT
APPROACHES FROM THE NORTH ON MONDAY. STILL SOME UNCERTAINTY ON THE PHASING
OF THESE TWO SYSTEMS BUT FOR NOW THEY DON'T MERGE TOGETHER UNTIL EAST
OF THE STATE. AS THE COLD FRONT MOVES THROUGH THE REGION MAY BE A
PERIOD OF RAIN AND SNOW MONDAY INTO MONDAY NIGHT. HIGH PRESSURE
THEN RETURNS FOR TUESDAY AND WEDNESDAY.
&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR...A SLIGHT CHANCE OF THUNDERSTORMS UP TO FL250 THIS
AFTERNOON...MOSTLY AROUND A LINE FROM HUL TOWARDS MLT.

SHORT TERM: VFR CONDITIONS FRIDAY THROUGH MONDAY. NORTHWEST WINDS
GUSTING TO 25 KTS ON FRIDAY.
&&

.MARINE...
NEAR TERM: SOME FOG IS EXPECTED TO MOVE NORTHWARD INTO THE WATERS
TODAY AHEAD OF A COLD FRONT. WINDS ARE EXPECTED TO INCREASE AHEAD
OF THE FRONT SOME GUSTS TO 20 KTS AND SEAS INCREASING UP TO 4 FT.

SHORT TERM: SMALL CRAFT CONDITIONS POSSIBLE ON FRIDAY WITH BRISK NORTHWEST
FLOW.
&&

.FIRE WEATHER...
WITH WINDS 15 TO 25 KTS, RELATIVE HUMIDITY BELOW 25 PERCENT
COMBINED WITH THE DRY CONDITIONS MAY PRODUCE RED FLAG CONDITIONS
FRIDAY AFTERNOON ACROSS MAINLY DOWNEAST. COORDINATION WITH THE
MAINE FOREST SERVICE ON POSSIBLE WATCH MAY BE WARRANTED TODAY.
&&

.HYDROLOGY...
ICE IS NOW MOVING ON MOST NORTHERN RIVERS...WITH RISING WATER
LEVELS FROM THE RAPIDLY MELTING SNOW. POSSIBLE ICE JAMS REMAIN A
CONCERN ACROSS NORTHERN RIVERS. RIVER LEVELS WILL CONTINUE TO RISE
TODAY WITH RECORD WARMTH AGAIN RAPIDLY MELTING THE SNOW. THE RISK
OF ICE JAMS WILL PERSIST ON THE NORTHERN RIVERS/STREAMS TODAY WITH
THE MOVING ICE.
&&

.CLIMATE...
NEW ALL TIME MONTH OF MARCH HIGH TEMPS WERE SET YESTERDAY AT
CAR/HUL/BGR WITH 75F/79F/83F RESPECTIVELY. THESE HAVE ALSO
SHATTERED THE PREVIOUS RECORDS FOR THE DATE. DAILY RECORD HIGH
TEMPS ARE LIKELY AGAIN TODAY...THO WILL PROBABLY TOP OUT A FEW
DEGREES COOLER...AT LEAST UP NORTH...AS A COLD FRONT SLIDES SE ACROSS
THE AREA:

              CARIBOU       HOULTON       BANGOR

MAR 22ND     63 IN 1979    71 IN 1939    66 IN 1979

MAR MAX      75 ON MAR 21  79 ON MAR 21  83 ON MAR 21
                 2012          2012          2012
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MCW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...MCW
MARINE...MCW/FOSTER
FIRE WEATHER...FOSTER
HYDROLOGY...MCW/FOSTER
CLIMATE...MCW/FOSTER
Hazardous weather outlook, Mar 22, 1:38 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
238 AM EDT THU MAR 22 2012

MEZ001>006-010-011-015>017-029>032-230645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
238 AM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-230645-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
238 AM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
March 22, 2:45 AM EST to 3:00 PM EST
Where
Aroostook County, 10.98 mi W of Oxbow to 2.19 mi SSE of Oxbow
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.413, -68.700

Generally minor ice jam related flooding occurred at several locations along the Aroostook River during the 22nd. Locations which reported flooding included Masardis...Washburn and Fort Fairfield. The most significant ice moved east of the border...into New Brunswick...during the late afternoon ending the ice jam flood threat along the river across northeast Aroostook county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365174.